Winter Storm, Kittson
- When
- January 24, 3:25 PM CST to January 26, 3:15 AM CST
- Where
- Kittson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An inverted trough extended into the northern plains from an area of surface low pressure over the central plains. Much of the area received over 6 inches of snow.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An inverted trough extended into the northern plains from an area of surface low pressure over the central plains. Much of the area received over 6 inches of snow. A heavy snow band set up from Cooperstown to Mayville (North Dakota) and toward Wadena, Minnesota. Up to 2 feet of snow fell along this line. Wind chills of 20 below to 30 below zero also occurred during the day sunday (January 25th). 17 inches of snow fell at Hillsboro, ND, and 21 inches fell at Ada, MN. Many sunday church services and other activities were cancelled. Most schools were closed on monday, or started late. A 15 to 20 car pileup occurred on the Interstate 94 bridge between Fargo and Moorhead, with only minor injuries reported. Because of the snow, many areas only had partial mail service on monday. Such heavy amounts of snow had not been seen since the record setting winter of 1996/97. Many counties across Minnesota welcomed the heavy snow, as recent years had been tough for outdoor recreational activities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 24, 2:30 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CST SAT JAN 24 2004 ...FORECAST CHALLENGE CONCERNS SNOWFALL POTENTIAL...ASSOCIATED HEADLINES AND TEMPERATURES. MODELS IN GOOD AGREEMENT THROUGH PERIOD AND WILL USE MIX FOR FORECAST. WELL DEFINE BAROCLINIC LEAF FEATURE FROM SATELLITE IMAGERY CROSSING NORTHERN ROCKIES IN ADVANCE OF MID LEVEL TROUGH. ABOVE WAVE AND ASSOCIATED SURFACE INVERTED TROUGH TO DRAG ACROSS FA LATER TONIGHT INTO MONDAY LEADING TO PROLONGED SNOW EVENT. SNOW OVER CENTRAL/WESTERN ND FROM UPSTREAM RADARS CURRENTLY SHIFTING EAST INTO FAR WESTERN FA. ISENTROPIC LIFT AND LOWER CONDENSATION PRESSURE DEFICITS REACH AS FAR EAST AS RED VALLEY BY MIDNIGHT AND ACROSS ALL OF FA BY 12Z SUNDAY. KMBX-88D INDICATING RETURNS AS FAR NORTH AS INL BORDER AND MODELS HAVE EXPANDED QPF FARTHER NORTH THAN EARLIER RUNS. >.30 PRECIPITABLE H20 SPREADS ACROSS MOST OF THE REGION AND SHOULD BE PRETTY EFFICIENT AS LIFT SIGNIFICANT WITH WAVE...STRENGTH OF WARM ADVECTION AND FA IN ENTRANCE REGION OF JET. LOW LEVEL WARM ADVECTION MAXIMIZED ACROSS SOUTHERN FA AND HIGHEST QPF. CONCERN IS THAT WITH FARTHER NORTH EXPANSION OF QPF LOWER TEMPERATURES ACROSS THIS AREA WILL LEAD TO HIGHER LIQUID TO SNOW RATIO. AFTER COORDINATION WITH NEIGHBORS WILL ISSUE WINTER STORM WARNING ACROSS ENTIRE FA. BEST POTENTIAL FOR SIGNIFICANT SNOW STILL LOOKS TO BE ACROSS SOUTHERN THIRD DECREASING AS YOU GO NORTH. AS FAR AS TEMPERATURES EXPECT QUICK DROP OVER FAR NORTHEAST PRIOR TO MIDNIGHT THEN STEADY OR SLOWLY RISING TEMPERATURES ACROSS THE REGION AS CLOUDS OVERSPREAD AND WARM ADVECTION INCREASES. NUMERICAL GUIDANCE IN EXCELLENT AGREEMENT AND WILL FOLLOW THROUGH MOST OF PERIOD. FORTUNATELY WIND DOES NOT LOOK TO BE A SIGNIFICANT PROBLEM OTHER THAN MODEST BLOWING AND DRIFTING. HEAVIEST SNOWFALL SHOULD TRANSITION EAST INTO MINNESOTA LATER SUNDAY AND SUNDAY NIGHT HENCE KEEPING WARNING GOING INTO SUNDAY NIGHT. TOTAL ACCUMULATIONS COULD BE INTERESTING BASED ON PROGGED QPF BUT FOR NOW WILL STAY CONSERVATIVE AND LET LATER SHIFTS ADJUST IF NECESSARY. WAVE EXITS REGION MONDAY WITH DRYING COLUMN FROM WEST TO EAST ON MONDAY WITH SNOW LIKELY TO CONTINUE GOOD PART OF DAY OVER EASTERN FA HOWEVER ACCUMULATIONS DO NOT LOOK SIGNIFICANT. HIGH NOSES INTO WEST HALF OF FA MONDAY NIGHT EARLY TUESDAY. WITH FRESH SNOW...COLD ADVECTION AND CLEARING WILL SEE COLDEST TEMPERATURES THIS AREA. .LONG TERM... DISAGREEMENT EXISTS CONCERNING DEVELOPING UPPER LEVEL PATTERN. MAIN CHALLENGE WILL BE DETERMINING FUTURE PLANS OF SHORT WAVE CURRENTLY OVER THE YUKON CANADIAN PROVIDENCE. 00Z GFS IS A SIGNIFICANT OUTLIER WITH AN UPPER LOW DEVELOPING OVER BRITISH COLUMBIA...GENERATING A PACIFIC FLOW FOR THE NORTHERN PLAINS. ECMWF...CANADIAN AND NOGAPS HAVE UPPER LOW FURTHER EAST...PROVIDING A COLDER REGIME. WILL NEED MONITOR FUTURE RUNS. WILL CONTINUE TO LEAN TOWARD PERSISTENCE WITH RESPECT TO TEMPS...HOWEVER WILL MODERATE A COUPLE OF DEGREES CLOSER TO MEX GUIDANCE. GFS INDICATING A POSSIBLE SNOW EVENT OVER THE NORTHERN PLAINS WED/WED NIGHT. WILL INTRODUCE A CHANCE FOR -SN FOR THE SOUTHERN ZONES...BUT MAY NEED TO BE ADJUSTED NORTHWARD IF 00Z GFS PANS OUT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WINTER STORM WARNING FOR SAT NIGHT THROUGH SUN NIGHT FOR ALL OF EASTERN NORTH DAKOTA AND DEVILS LAKE BASIN. MN...WINTER STORM WARNING FOR SAT NIGHT THROUGH SUN NIGHT FOR ALL OF NORTHWEST AND WEST CENTRAL MINNESOTA. && VOELKER/DPORTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CST SAT JAN 24 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CST SAT JAN 24 2004 ...WINTER STORM WATCH FOR PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR SIGNIFICANT SNOW EXISTS OVER SOUTHEAST NORTH DAKOTA AND PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA. SIX TO EIGHT INCHES OF ACCUMULATION IS POSSIBLE FROM SATURDAY EVENING TO SUNDAY NIGHT ALONG AND SOUTH OF HIGHWAY TWO HUNDRED...WITH EIGHT TO TEN INCHES POSSIBLE SOUTH OF INTERSTATE 94. WINDS MAY ALSO INCREASE SUNDAY NIGHT...CREATING BLOWING AND DRIFTING SNOW OVER AREAS THAT RECEIVE FRESH SNOW ALONG WITH BITTER COLD WIND CHILLS. A LOW PRESSURE SYSTEM DEVELOPING OVER THE MONTANA ROCKIES WILL MOVE SOUTHEAST ACROSS THE PLAINS THROUGH THE WEEKEND. AN INVERTED TROUGH EXTENDING FROM THE LOW ACROSS THE NORTHERN PLAINS WILL BE THE FOCUS FOR AN EXTENDED PERIOD OF SNOWFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTER STORM WATCH CONTINUES FOR PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE SNOWFALL AND OTHER WEATHER INFORMATION. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) NG
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383912, 5383913, 5383914, 5383915, 5383916, 5383917, 5383918, 5383919, 5383920, 5383921, 5383922, 5383923, 5383924, 5383925, 5383926, 5383927, 5384043, 5384044, 5384045, 5384046, 5384047, 5384048, 5384049, 5384050.